Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Jul 24, 2018, 3:10 PM EDT for Dare County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2018, 3:10 PM EDT (19:10 UTC)
- Expired
- Jul 24, 2018, 6:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Dare County, NC
The radar
The Morehead City radar (KMHX), 142 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 80 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 917 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 691 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted.
007
WGUS52 KMHX 241910
FFWMHX
NCC055-242200-
/O.NEW.KMHX.FF.W.0001.180724T1910Z-180724T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
310 PM EDT TUE JUL 24 2018
The National Weather Service in Newport has issued a
* Flash Flood Warning for...
Eastern Dare County in eastern North Carolina...
* Until 600 PM EDT.
* At 307 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain will be shortly moving across
the warned area for an extended period of time. Very heavy rain
has fallen across the warned area over the last several days, as
well as this morning. Anywhere from 5 to 12 inches of rain have
fallen since Friday. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Kill Devil Hills, Frisco, Southern Shores, Buxton, Salvo, Waves,
Avon, Nags Head, Rodanthe, Manteo, Sanderling, Colington,
Whalebone, Roanoke Island Festival Park, Nags Head Fishing Pier,
Bodie Island Lighthouse, Duck Coe Pier, Jockeys Ridge State Park,
Wright Brothers National Monument and Hatteras Ferry Terminal.
Additional rainfall amounts of 2 to 4 are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3545 7546 3521 7551 3516 7576 3518 7577
3519 7576 3519 7577 3520 7578 3531 7556
3566 7554 3581 7569 3608 7579 3609 7574
3622 7577 3622 7570 3573 7546
$$
SGK1 follow-up statement
631
WGUS72 KMHX 242059
FFSMHX
Flash Flood Statement
National Weather Service Newport/Morehead City NC
459 PM EDT TUE JUL 24 2018
NCC055-242200-
/O.CON.KMHX.FF.W.0001.000000T0000Z-180724T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dare NC-
459 PM EDT TUE JUL 24 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR
EASTERN DARE COUNTY...
At 457 PM EDT, Doppler radar and automated rain gauges indicated
that heavy rain was falling over the area. Very heavy rain has
fallen across the warned area over the last several days, as well as
today. Anywhere from 5 to 12 inches of rain have fallen since
Friday. Flash flooding is expected to begin shortly, or may be
already occurring.
Some locations that will experience flooding include...
Kill Devil Hills, Frisco, Southern Shores, Buxton, Salvo, Waves,
Avon, Nags Head, Rodanthe, Manteo, Sanderling, Colington, Whalebone,
Roanoke Island Festival Park, Nags Head Fishing Pier, Bodie Island
Lighthouse, Duck Coe Pier, Jockeys Ridge State Park, Wright Brothers
National Monument and Hatteras Ferry Terminal.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3545 7546 3521 7551 3516 7576 3518 7577
3519 7576 3519 7577 3520 7578 3531 7556
3566 7554 3581 7569 3608 7579 3609 7574
3622 7577 3622 7570 3573 7546
$$
SGKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:37 PM EDT, 33 minutes earlier.
Area forecast discussion, Jul 24, 2:37 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
237 PM EDT Tue Jul 24 2018
.SYNOPSIS...
High pressure will continue offshore as a weak frontal boundary
remains stalled to our west through Wednesday. The associated
warm and moist southerly flow will produce above normal chances
for showers and thunderstorms through mid week. The offshore
high pressure builds into the area Thursday and Friday, before
another front moves towards the region this weekend and brings
more unsettled weather.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 240 pm Tue...Potential for heavy rain and flooding
continues with no significant change in pattern. Deep moisture
will continue to flow south to north over the area with upper
trof and surface low to the SW. Models show not much vort energy
passing through the flow this evening, so a temporary decrease
in coverage of convection is possible, but widespread showers
and storms are forecast after midnight as a strong disturbance
in the upper flow approaches from the south. Kept PoPs likely to
categorical over the region...highest coast. Could see another
1 to 2 inches with locally higher amounts. Flood watch continues
all areas thru tonight. Lows in the 70s will continue.
&&
.SHORT TERM /WEDNESDAY/...
As of 240 pm Tue...Deep, warm, and moist southerly flow will
persist as neutral tilt broad upper low pressure remains over
the deep south states and sprawling Bermuda high pressure
remains offshore. This pattern remains conducive for widespread
showers and thunderstorms as long trajectories of high PW's are
directed into the eastern seaboard. The last in a series of
disturbances in the upper flow will move north through the
coastal plain during the day. This will amplify rainfall
potential again and therefore have kept PoPs categorical with
embedded thunder expected. Flash flood watch extended through
early Wed evening to account for this heavy rain potential.
Highs will be in the lower to mid 80s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 330 AM Tuesday...Models remain in good agreement with the
pattern transitioning to more typical summertime pattern
Thu/Fri. More active weather may move back in for the weekend
into early next week.
The flow becomes SW as sfc low pres moves out of the region and
mid level upr low dampen out, and thus widespread heavy rain
threat comes to an end Wed evening and have a decreasing PoP
trend through the night. Lows in the lower to mid 70s.
Thursday through Friday...The persistent upper trough to our
west broadens and shifts northeast from the Deep South states
towards the Mid-Atlantic, with high pressure continuing
offshore. A more typical summer time pattern expected, and
lowered pops accordingly, with no higher than scattered to
isolated convection each day, mainly during the afternoon hours,
best chances along inland propagating sea breeze. Afternoon
highs more typical for the heat of the summer with readings near
90 inland to mid/upr 80s coast. Lows seasonably steamy with
readings in the 70s each night.
Saturday through Monday...24/00Z med range model suite in fairly
good agreement with broad upr trough amplifying across the Great
Lakes region this weekend, with sfc front sagging south into the
Mid Atlantic to Southeast states. It appears front will remain
north and west of E NC, though hts fall enough to warrant
somewhat better chances of showers/storms for the weekend into
Monday as afternoon convective coverage will be a bit more
widespread, esp for interior zones. Afternoon highs knocked back
a few degrees generally into the mid/upr 80s most areas.
Overnight lows still seasonably warm in the 70s.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Short Term /through Wed/
As of 240 pm Tue...Widespread sub-VFR cigs/vsbys through the
short term in numererous to widespread showers and scattered
thunderstorms. Surface winds will continue southerly at 5-10
knots.
Long Term /Wednesday through Saturday/...
As of 330 AM Tuesday...Periodic Sub-VFR conditions are expected
through Wednesday due to the widespread showers and ocnl
thunderstorms. Lowered ceilings and visibilities will be most
likely through Wed with widespread coverage and extended
duration of showers and storms due to deep southerly flow. A
return to mainly VFR Thursday through Saturday as typical
summertime pattern returns with just scattered to isolated
showers/storms each afternoon.
&&
.MARINE...
Short Term /through Wed/
As of 240 pm Tue...Little change in pattern with high pressure
offshore and low pressure to the SW resulting in southerly flow
across the marine zones. Winds will average 15-25 kts with some
gusts to 30 kts on the coastal waters south of Oregon Inlet and
on the Pamlico Sound. However, on the Pamlico Sound winds may
decrease slightly to 15-20 knots tonight but will increase once
again Wednesday. These winds will keep seas on all coastal
waters running 5 to 9 feet through Wednesday.
Long Term /Wed through Saturday/...
As of 330 AM Tuesday...Ongoing SCA conditions for gusty
southerly winds and elevated seas will persist into Wednesday
night with continued tight pressure gradient between high
pressure offshore and low pressure inland. Winds and seas
gradually diminish Thu into next weekend with shift to more
typical mid- summer Bermuda high pattern with SW winds 5-15 kt.
Based on latest forecast, adjusted SCA ending to early Thu for
northern waters and Thu afternoon for southern and central
waters.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch through Wednesday evening for NCZ029-044>047-
079>081-090>095-098-103-104.
Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
098-103-104.
MARINE...Small Craft Advisory until 2 AM EDT Thursday for AMZ135.
Small Craft Advisory until 6 AM EDT Thursday for AMZ150.
Small Craft Advisory until 5 PM EDT Thursday for AMZ152-154-
156-158.
&&
SYNOPSIS...HSA
NEAR TERM...HSA
SHORT TERM...HSA
LONG TERM...TL
AVIATION...HSA/TL
MARINE...HSA/TLHazardous weather outlook, Jul 24, 3:19 AM EDT, 11 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 319 AM EDT Tue Jul 24 2018 NCZ029-044>047-079>081-090>094-250730- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico- 319 AM EDT Tue Jul 24 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Periods of heavy rain are expected to continue through tonight, which could result in areas of localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. A prolonged period of unsettled weather will linger into midweek. Periods of heavy rain with localized flooding is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-098-103-104-250730- Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde- 319 AM EDT Tue Jul 24 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Flash Flood Watch. Periods of heavy rain are expected to continue through tonight, which could result in areas of localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. A prolonged period of unsettled weather will linger into midweek. Periods of heavy rain with localized flooding is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 24, 1:58 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
158 PM EDT TUE JUL 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 AM MARINE TSTM WIND 2 E OCEANA PIER 34.70N 76.69W
07/24/2018 M40 MPH CARTERET NC MESONET
FORT MACON WEATHERFLOW.
&&
MSLocal storm report, Jul 24, 2:40 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
240 PM EDT TUE JUL 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 AM MARINE TSTM WIND AVON PIER 35.35N 75.50W
07/24/2018 M45 MPH AMZ152 NC MESONET
AVON OCEAN WEATHERFLOW.
&&
MSThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 11:40 PM EDT | Special Weather Statement | MHX | Greene, Jones, Lenoir, Onslow | 50 min |
| Jul 24, 12:18 AM EDT | Special Weather Statement | MHX | Craven, Pamlico | 57 min |
| Jul 24, 12:38 AM EDT | Special Marine Warning | MHX | 112 min | |
| Jul 24, 12:47 AM EDT | Special Weather Statement | MHX | Greene, Jones, Lenoir, Onslow, Pitt | 88 min |
| Jul 24, 1:18 AM EDT | Special Weather Statement | MHX | Carteret, Pamlico | 57 min |
| Jul 24, 1:21 AM EDT | Special Weather Statement | MHX | Beaufort, Craven, Martin, Washington | 84 min |
| Jul 24, 2:28 AM EDT | Special Marine Warning | MHX | 2 hr | |
| Jul 24, 2:48 AM EDT | Special Weather Statement | MHX | Craven, Jones, Onslow | 57 min |
| Jul 24, 3:39 AM EDT | Special Weather Statement | MHX | Beaufort, Craven, Pitt | 81 min |
| Jul 24, 3:44 AM EDT | Special Weather Statement | MHX | Carteret | 91 min |
| Jul 24, 3:54 AM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Carteret, Craven, Pamlico | 51 min |
| Jul 24, 4:25 AM EDT | Special Marine Warning | MHX | 65 min | |
| Jul 24, 4:30 AM EDT | Special Marine Warning | MHX | 60 min | |
| Jul 24, 4:55 AM EDT | Special Weather Statement | MHX | Beaufort, Carteret, Martin, Pamlico | 65 min |
| Jul 24, 5:14 AM EDT | Special Marine Warning | MHX | 91 min | |
| Jul 24, 5:16 AM EDT | Special Weather Statement | MHX | Dare | 89 min |
| Jul 24, 5:52 AM EDT | Special Weather Statement | MHX | Hyde, Washington | 83 min |
| Jul 24, 7:19 AM EDT | Special Weather Statement | MHX | Jones, Onslow | 56 min |
| Jul 24, 9:54 AM EDT | Areal Flood Advisory | MHX | Carteret, Craven | 96 min |
| Jul 24, 2:54 PM EDT | Areal Flood Advisory | MHX | Beaufort, Dare, Hyde, Pamlico, Tyrrell, Washington | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.